Liver Blood Tests

What medications can cause increased liver enzyme tests (abnormal aminotransferase levels)?

A variety of medications can cause abnormal liver enzymes levels in some individuals.

Examples of some of the common medications with potential liver toxicity include:

Pain relief medications such as:

  • aspirin,
  • acetaminophen (Tylenol),
  • ibuprofen (Advil, Motrin),
  • naproxen (Naprosyn, Naprelan, Anaprox, Aleve),
  • diclofenac (Voltaren, Cataflam, Voltaren-XR), and
  • phenylbutazone (Butazolidine)

Anti-seizure medications such as:

  • phenytoin (Dilantin),
  • valproic acid (Depakote, Depakote ER, Depakene, Depacon),
  • carbamazepine (Tegretol, Tegretol XR, Equertro), and
  • phenobarbital

Antibiotics such as:

  • tetracyclines, (for example, tetracycline [Achromycin])
  • sulfonamides,
  • isoniazid (INH) (Nydrazid, Laniazid)
  • sulfamethoxazole (Gantanol),
  • trimethoprim (Trimpex; Proloprim, Primsol)
  • nitrofurantoin (Macrodantin; Furadantin; Macrobid),
  • fluconazole (Diflucan ) and some other anti-fungals, etc. Continue Reading
8/15
Reviewed on 2/2/2014